Format

Send to

Choose Destination
Am J Otol. 2000 Mar;21(2):188-91.

Profound hearing loss associated with hydrocodone/acetaminophen abuse.

Author information

1
House Ear Clinic, Inc., Los Angeles, CA 90057, USA.

Abstract

OBJECTIVES:

To describe profound hearing loss associated with hydrocodone overuse and the successful rehabilitation of these patients with cochlear implantation.

STUDY DESIGN:

Retrospective review.

SETTING:

A tertiary otologic referral center.

PATIENTS:

Twelve patients with rapidly progressive hearing loss and a concurrent history of hydrocodone overuse.

INTERVENTIONS:

Comprehensive medical histories, physical findings, audiometric tests, and, in those patients undergoing cochlear implantation, postimplantation performance data were reviewed.

MAIN OUTCOME MEASURES:

Clinical characteristics of hydrocodone-related hearing loss and open set word and sentence performance in those patients undergoing cochlear implantation.

RESULTS:

Hydrocodone overuse was associated with rapidly progressive sensorineural hearing loss in 12 patients. In four patients the initial presentation was unilateral, and two of the patients experienced vestibular symptoms. None of the 12 patients experienced improved thresholds after high-dose prednisone. Seven of the eight patients undergoing cochlear implantation have demonstrated early success with their devices.

CONCLUSIONS:

Hydrocodone is frequently prescribed in combination with acetaminophen for the relief of pain and has a side effects profile similar to other medications in its class. Although not described previously, overuse or abuse can be associated with a rapidly progressive sensorineural hearing loss. These patients can be successfully rehabilitated with cochlear implantation.

PMID:
10733182
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center